Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 27, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Apr 28, 2002, 6:53 PM EDT for Person County, North Carolina. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 6:53 PM EDT (22:53 UTC)
- Expired
- Apr 28, 2002, 7:20 PM EDT
- In force
- 27 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Person County, NC
The radar
The Raleigh/Durham radar (KRAX), 92 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 7:20 PM EDT | Hail 1.75 | Hyco, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 6:45 PM EDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
727 WUUS52 KRAH 282253 SVRRAH NCC145-282320- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 652 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PERSON COUNTY IN NORTH CAROLINA * UNTIL 720 PM EDT * AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF ROXBORO...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORTH OF ROXBORO AT 705 PM EDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. IN ADDITION...HAIL TO THE SIZE OF GOLF BALLS IS ALSO LIKELY. $$ WSS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 1:45 PM EDT, 5 hours 8 minutes earlier.
Area forecast discussion, Apr 28, 1:45 PM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 145 PM EDT SUN APR 28 2002 LATE AFTN THROUGH TONIGHT: WILL MONITOR BAND OF CONVECTION OVER VIRGINIA/NRN NC... AS WELL AS THE UNSTABLE AIR MASS OVER THE SOUTHEAST HALF OF THE CWA... FOR POSSIBLE INCLUSION OF A POP THROUGH EARLY EVENING. CONVECTIVE CLOUDS AND HAVE BEEN LIMITED OVER THE CWA SO FAR THIS AFTERNOON DUE TO THE SOMEWHAT DIFFLUENT SURFACE FLOW AND THE RESIDUAL CLOUDS WHICH HAVE HELPED HOLD DOWN TEMPS A BIT. THE BEST INSTABILITY REMAINS CONFINED TO EASTERN NC. ANY CELLS HOWEVER HAVE THE POTENTIAL TO BRING DOWN 40+ KT WINDS. OTHERWISE... THE ATMOSPHERE WILL DRY QUICKLY TONIGHT WITH INSTABILITY WANING AFTER SUNSET... LEAVING LITTLE SUPPORT FOR ANY FURTHER CONVECTION AFTER MIDNIGHT. MAY SEE ENOUGH WEAK CONVERGENCE ALONG THE INCOMING FRONT FOR A QUICK SHOWER OR TWO LATE TONIGHT AS THE FRONT EASES SE THROUGH THE CWA BUT COVERAGE SHOULD BE MINIMAL. LOWS GENERALLY 56 TO 65. MON-TUE: QUIET PERIOD WITH COOL HIGH BUILDING INTO & ACROSS NC. VORT MAX CROSSING THE MIDATLANTIC REGION MON AFTERNOON WILL HELP HOLD THE FRONT SOUTH OF THE STATE. AS THE HIGH MOVES OFF TO OUR SOUTHEAST THE RETURN FLOW SHOULD BRING IN A FEW MORE CLOUDS BY TUE AFTERNOON. HIGHS BOTH DAYS WILL BE IN THE MID 70S TO NEAR 80. TUE NGT-SUN: EXPECT TWO MAIN BATCHES OF PRECIP... ONE ARRIVING WITH WARM FROPA AND GOOD LOW LEVEL CONVERGENCE LATE TUE NIGHT THROUGH MIDDAY WED... AND THE SECOND OCCURING AHEAD OF COLD FROPA IN TANDEM WITH THE RR QUAD OF THE UPPER JET LATE THU NIGHT THROUGH FRI MORNING. BETWEEN SYSTEMS LATE WED THROUGH THU... WITH NCEP FAVORING A MORE NORTHERN FRONTAL POSITION AND NC FIRMLY IN THE WARM AIR... WE SHOULD HAVE ENOUGH RIDGING ALOFT TO INHIBIT SIGNIFICANT PRECIP... ALTHOUGH THE PROGGED HIGH PW FAVORS RETAINING A LOW CHANCE OF THUNDERSTORMS THU. FROPA LATE FRI AS THE VORT MAX HEADS INTO THE MIDATLANTIC REGION WILL BRING IN NORTHWEST MID LEVEL FLOW AND DRIER AIR FOR THE WEEKEND WITH TEMPS NEAR TO A BIT BELOW NORMAL. .RAH...NONE. HARTFIELD
In the hours before
Special weather statement, Apr 28, 5:00 PM EDT, 1 hour 53 minutes before
NCZ007>010-021>026-038>041-290100- SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA NATIONAL WEATHER SERVICE RALEIGH NC 500 PM EDT SUN APR 28 2002 ...THERE IS A RISK OF SEVERE STORMS ACROSS NORTHWEST SECTIONS OF CENTRAL NORTH CAROLINA THIS EVENING... .SKYWARN SPOTTERS... ACTIVATION OF THE TRIAD AND CENTRAL CAROLINA SKYWARN SPOTTER NETWORKS MAY BE REQUIRED THIS EVENING...BETWEEN 7 AND 10 PM. SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY HAZARDOUS WEATHER CONDITIONS TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... STRONG SOUTHWEST WINDS HAVE PUSHED WARM...MOIST AND UNSTABLE AIR INTO CENTRAL NORTH CAROLINA LATE THIS AFTERNOON. MEANWHILE...SCATTERED SEVERE THUNDERSTORMS WERE OCCURRING OVER SECTIONS OF THE NORTH CAROLINA MOUNTAINS AND WESTERN VIRGINIA. IF THESE STORMS MAKE IT THROUGH THE MOUNTAINS...THEY WILL HAVE PLENTY OF WARM MOIST AIR TO FEED UPON AND WILL CONTINUE TO PRODUCE SEVERE WEATHER...MAINLY IN THE FORM OF DAMAGING WINDS AND LARGE HAIL. .HAZARDOUS WEATHER DETAILS... THE GREATEST SEVERE WEATHER THREAT FROM THE STORMS THROUGH 10 PM WILL BE DAMAGING STRAIGHT-LINE WINDS...AS STRONG WINDS ALOFT IN EXCESS OF 50 MILES AN HOUR GET PUSHED DOWN TO THE SURFACE. THE PRIMARY RISK AREA WILL BE OVER THE NORTHWEST QUARTER OF CENTRAL NORTH CAROLINA... MAINLY THE TRIAD REGION AS WELL AS AREAS NORTH OF RALEIGH-DURHAM. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FURTHER UPDATES. WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:17 PM EDT | Tornado Warning | RAH | Granville, Person | 18 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.